Cutaneous drug eruptions are the most frequent type of adverse drug reactions and the overwhelming majority of these reactions are thought to be allergic in origin. Main types of drug eruptions (cutaneous) are:
Morbilliform rash is the most common cutaneous drug eruption, and is characterized by a measles-like viral exanthem. Morbilliform reactions usually start in dependent areas and then become generalized. They usually begin 2 to 10 days after initiation of the drug, but can occur up to 14 days after a drug is stopped.
Urticaria, which may be associated with angioedema, can occur as a result of drug therapy and will present as evanescent, raised, red, pruritic, well demarcated lesions which disappear without residual scarring or hyperpigmentation.
Toxic Epidermal Necrolysis
Toxic epidermal necrolysis (TEN) shares certain features with Stevens-Johnson syndrome such as the types of causative drugs, fever, mucosal membrane involvement and full thickness epidermal sloughing.
DRESS syndrome (drug reaction with eosinophilia and systemic symptoms) is a drug-induced hypersensitivity reaction that results in delayed-onset fever, rash, lymphadenopathy, eosinophilia, atypical lymphocytosis, and visceral involvement (usually kidney, liver, and/or heart).
Leukocytoclastic vasculitis (LV) is a hypersensitivity reaction characterized by neutrophilic inflammation of blood vessels in the skin.
Allergic contact dermatitis may be seen with various topical therapeutic agents including neomycin, benzocaine and diphenhydramine. The skin eruption seen is characterized by asymmetrically distributed, erythematous, pruritic papules and vesicles (acute eczematous dermatitis). The skin reaction appears in 24 to 72 hours after exposure in previously sensitized patients. Allergic contact dermatitis to topical medication is a type IV, T cell mediated response also known as delayed type hypersensitivity.
Fixed Drug Eruption
A fixed drug eruption is a less common type of drug induced cutaneous eruption is the fixed drug eruption. A solitary erythematous macule will appear during treatment with agents such as tetracycline, phenolphthalein (laxative), or non-steroidal anti-inflammatory agents as well as other drugs. The macule is pruritic and will evolve into a raised plaque or even a blister. Plaques are usually 2 to 4 cm in diameter. Skin biopsy is helpful in making the diagnosis.
Photosensitive Drug Eruption
Certain cutaneous drug eruptions occurring only on sun exposed skin are called photosensitive drug reactions. Depending on the type of photosensitizing drug, either a phototoxic or a photoallergic rash will occur.
Clinically, this usually manifests as an exaggerated sunburn but almost any morphology can occur including bullous eruptions and hyperpigmentation.
A photoallergic drug reaction (seen with griseofulvin, thiazides, and chlorpromazine) occurs when ultraviolet energy causes the drug hapten to bind to native protein on epidermal cells, thereby creating a complete antigen that sensitizes nearby lymphocytes. This manifests as a pruritic eczematous eruption on sun exposed areas.
After cessation of the drug, re-exposure to sunlight may cause a recurrence of the rash in the case of photoallergic but not phototoxic cutaneous eruptions.